MAUDE Adverse Event Report: CAREFUSION SD ALARIS SYSTEM; PUMP, INFUSION

CAREFUSION SD ALARIS SYSTEM; PUMP, INFUSION
Model Number 8120
Medical Device Problem Codes Contamination (1120); Insufficient Flow or Under Infusion (2182); Naturally Worn (2988)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/13/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient controlled analgesia (pca) pump module cleared total drug for roughly 3mg when it should have been 6mg on (b)(6) 2025.There was patient involvement, but the outcome is unknown.Per the customer's internal testing: they ran a preventative maintenance in the system maintenance software, it passed with no issues, so when they ran a manual infusion, the pump module was supposed to have infused 1ml but only.75ml was infused.A software calibration was run and passed.After the software calibration, the pcu was connected to the pca and indicated that a calibration was needed.The software calibration was run again and passed, but then they got the same error.After pulling the error log on (b)(6) 2025, it was found that there was an error code 351.6740.0 syr_nut_became_disengaged.The customer later provided the following information: "pca syringe was changed at 0846 and again at 1443.At 1443 pca total drug cleared for 3.04mg.Total drug should have been closer to 6mg.Hydromorphone (0.2 mg/ml) no titration.Pca was on a continuous 1mg/hr dose with a.2mg dose every 8 minutes.Syringe change should have occurred every 6 hours but syringe lasted a total of 16 hrs with 5ml left.".
 
Additional Manufacturer Narrative
Bd technical support troubleshoot with customer over the phone.A follow up report will be submitted with investigation results should the device be repaired or the device/logs be received for evaluation.Per 803.52(f)(11)(iii) the information provided represents all of the known information at this time.The complainant or reporter was unable or unwilling to provide any further patient, product, or procedural details to the manufacturer.
 
Additional Manufacturer Narrative
Omit: b17 - device not returned, c20 - no findings available.Additional information: device available for eval?, returned to manufacturer on, device eval by manufacturer?, imdrf annex a, b, c, d, g codes, remedial action required, remedial action # and manufacturer narrative.Bd technical support troubleshoot with customer over the phone.A device history record, complaint history review, and risk review on failure modes are performed on each device with reportable malfunction(s) along with other methods of investigation as coded in section h6 of this mdr report.Investigation summary: the reported issue of the pca under infusing was not confirmed through a review of the device logs or through laboratory testing.The reported channel error 351.6740.0 was confirmed through log review but could not be replicated during laboratory testing.This error occurs when preventive maintenance is not performed after calibration.An external and internal inspection was performed on the returned suspect pca module and no issues were identified that could have contributed to the reported event.After the initial request for calibration, pca infusion testing performed on the source pca found the device to be operating within specification and with no errors or issues observed.The concomitant pcu and its logs were not returned for investigation, however a log review was performed with the limited information contained in the pca module event log.The pca module event log does not contain keypress information, volume infused, and drug parameters.The reported date was on 13 december 2025.A review of the suspect pca module error log showed no errors or malfunctions on the reported incident date.The time when pca was powered on during the reported date cannot be determined, as the logs were overwritten due to continued usage.On 13 december 2025 at 8:46 am, pca module was selected and infusion was programmed with a syringe size of 30ml, rate of 5ml/h and volume to be infused (vtbi) of 30.2064ml.From 8:51 am to 1:16 pm, pca dose was requested and delivered six (6) times.After the las dose request, the vtbi recorded was 1.994ml and the infusion was continued.At 1:40 pm, pca alarmed for syringe empty.From 1:43 pm to 2:39 pm, pca dose was requested sixty (60) times and was recorded as invalid.At 2:42 pm, infusion was paused and door was opened.Pca module was selected and door was closed.Infusion was programmed with a syringe size of 30ml, rate of 5ml/h and vtbi of 30.3348ml.The infusion was started.From 2:47 pm to 2:48 pm, pca module was selected twice.From 3:00 pm to 3:47 pm, pca dose was requested and delivered three (3) times.After the las dose request, the vtbi recorded was 22.1873ml and the infusion was continued.At 3:51 pm, pca dose was requested and recorded as invalid.Pca module was selected and powered off.No more infusions were recorded on this date.The bd alaris system user manual v9.33 warns to use only standard or pre-filled, single-use, disposable syringes (with luer-lock connectors) and nondedicated administration sets with integrated anti-siphon valves, designed for use on syringe-type pca pumps.The use of any other syringe or administration set can cause improper instrument operation, resulting in inaccurate fluid delivery, pressure sensing, or other potential hazards.Additionally, ensure that syringe barrel, flange, and plunger are installed and secured correctly.Failure to install syringe correctly can result in uncontrolled fluid flow to the patient, and can cause serious injury or death.Ensure that the displayed syringe manufacturer and size correctly identifies the installed syringe.Mismatches can cause an under- infusion or over-infusion to the patient that could result in serious injury and/or death.The bd technical service manual notes that after performing any calibration procedure, always perform the associated verification test.Root cause: the root cause for the reported under infusion and channel error 351.6740.0 was not identified.The returned device was fully evaluated, and no anomalies were found during laboratory testing.Note that this report lists imdrf annex a1801, g02017, c0601, d0302 codes not associated with the reported event but identified as reportable malfunctions observed on the device during investigation are unrelated to the reported issue.These other failures presumptively did not cause or contribute to the reported issue.Per 803.52(f)(11)(iii) the information provided represents all of the known information at this time.The complainant or reporter was unable or unwilling to provide any further patient, product, or procedural details to the manufacturer.
 
Event or Problem Description
It was reported that the patient controlled analgesia (pca) pump module cleared total drug for roughly 3mg when it should have been 6mg on 13dec2025.There was patient involvement, but the outcome is unknown.Per the customer's internal testing: they ran a preventative maintenance in the system maintenance software, it passed with no issues, so when they ran a manual infusion, the pump module was supposed to have infused 1ml but only.75ml was infused.A software calibration was run and passed.After the software calibration, the pcu was connected to the pca and indicated that a calibration was needed.The software calibration was run again and passed, but then they got the same error.After pulling the error log on 15dec2025, it was found that there was an error code 351.6740.0 syr_nut_became_disengaged.The customer later provided the following information: "pca syringe was changed at 0846 and again at 1443.At 1443 pca total drug cleared for 3.04mg.Total drug should have been closer to 6mg.Hydromorphone (0.2 mg/ml) no titration.Pca was on a continuous 1mg/hr dose with a.2mg dose every 8 minutes.Syringe change should have occurred every 6 hours but syringe lasted a total of 16 hrs with 5ml left.".

Brand Name
ALARIS SYSTEM
Common Device Name
PUMP, INFUSION
Manufacturer (Section D)
CAREFUSION SD
10020 pacific mesa blvd
san diego CA 92121 4386
Manufacturer (Section G)
CAREFUSION SD
10020 pacific mesa blvd
san diego CA 92121 4386
Manufacturer Contact
brett wilko
10020 pacific mesa blvd
san diego, CA 92121-4386
8586172000
MDR Report Key23954599
Report Number2016493-2025-147450
Device Sequence Number12168647
Product Code MEA
UDI-Device Identifier10885403812002
UDI-Public(01)10885403812002
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K043299
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Biomedical Engineer
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 02/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8120
Device Catalogue Number8120 ALARIS PCA MODULE
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2025
Supplement Date Received by Manufacturer02/25/2026
Initial Report FDA Received Date01/05/2026
Supplement Report FDA Received Date02/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/08/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2720-2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
8015; 8015
Patient SexUnknown